Hail, Douglas
- When
- June 24, 5:34 PM CST
- Where
- Douglas County, Superior
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.720, -92.100
Thunderstorms moved into northwest Wisconsin during the early evening hours, with one of them in particular becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms moved into northwest Wisconsin during the early evening hours, with one of them in particular becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 24, 1:23 PM CST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 223 PM CDT THU JUN 24 2010 .DISCUSSION... CURRENT FORECAST THROUGH THE WEEKEND ON TRACK WITH ONLY MINOR ADJUSTMENTS. INCREASED TO WIDESPREAD LIKELY POPS FOR FRIDAY. MODELS CONTINUE TO SHOW GOOD AGREEMENT THAT CONVECTION CONTINUES TO INCREASE IN COVERAGE OVER NORTH DAKOTA AND NRN MN ALONG A 952-850 MB THERMAL AXIS ON THE NOSE OF LLJ/WAA. THE MAIN ACTIVITY IS EXPECTED TO REMAIN OVER THE NRN CWA TONIGHT AS SEVERAL SMALL VORTS PASS THROUGH THE ZONAL FLOW. HOWEVER...MODELS ALSO SUGGEST MCS DEVELOPMENT IN ERN DAKOTA/WRN MN THAT COULD AFFECT THE SRN ZONES. KEPT SMALL POPS IN THIS REGION TO ACCOUNT FOR THIS. MAIN FORCING ARRIVES FRIDAY AFTN WITH CAPE VALUES INCREASING AROUND 2 KJ/KG AND PWATS OVER 1.5 INCHES. .PREV DISCUSSION... /ISSUED 1248 PM CDT THU JUN 24 2010/ AVIATION.../18Z TAF ISSUANCE/ MVFR VISBY AT INL SHOULD LIFT TO VFR IN THE NEXT HOUR. ISOLATED OR SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE TAF PERIOD FOR ALL MN TAF LOCATIONS. HYR TO SEE SHOWER ACTIVITY LATE IN THE TAF PERIOD. GENERALLY VFR CIGS...MAY BRIEFLY GO DOWN TO HIGH END MVFR DURING ANY -SHRA/TS ACTIVITY. PREV DISCUSSION... /ISSUED 343 AM CDT THU JUN 24 2010/ DISCUSSION...A QUIET MORNING ACROSS CWA AS MID LVL THERMAL TROUGH AND ASSOCIATED CONVECTION HAS PUSHED EAST OF REGION. CLEARING HAS ALLOWED SOME FOG DEVELOPMENT ALTHOUGH RUC13 INDICATES A GENERAL DRYING TREND IS OCCURRING ACROSS CWA. SAT IMAGERY SHOWS LEADING EDGE OF NEXT SYSTEM AS MID LVL CLOUDS MOVE ACROSS ERN NODAK. TODAY...ADJUSTED GRIDS TO ACCOUNT FOR FASTER PROGRESSION OF NEXT SYSTEM. WEAK SFC RIDGE QUICKLY MOVES TO NWRN WISC BY 18Z. FCST PWS ABOVE 1 INCH...COMBINED WITH LOW LVL FRONTOGENESIS...SHOULD BE ENOUGH TO INITIATE NEW RW/TSRA DEVELOPMENT OVER WRN CWA. CONFIDENCE LOWERED BY DISAGREEMENT OVER SPECIFIC LOCATION OF BEST THERMAL LIFT WITH EC/NAM FARTHER NORTH AND GFS FARTHER SOUTH. WILL LEAN MORE WITH EC/NAM SOLUTION. INHERITED GRIDS IN DECENT SHAPE FOR REMAINDER OF DAY AS PWS INCREASE ACROSS ALL OF CWA DURING AFTERNOON. WITH MID LVL FLOW ALIGNED WNW TO ESE ACROSS CWA WOULD EXPECT RW/TSRA DEVELOPMENT TO ELONGATE ALONG AN AXIS SIMILAR TO FCST K INDICES. GIVEN MDL TRENDS...MAY NEED TO ADD POPS OVER MORE OF NWRN WISC AFTER 18Z. FCST INSTABILITY/SHEAR SUGGESTS POTENTIAL OF ISO STRG/SVR STORMS BY AFTERNOON...ESPECIALLY ACROSS CASS LAKE VICINITY. TONIGHT/FRIDAY...GENERAL CONSENSUS WITHIN MDL SUITE THAT A MID LVL SHORTWAVE TROF WILL ADVECT EAST FROM NRN PLAINS INTO WRN CWA BY 12Z FRI. IN RESPONSE LLJ DEVELOPS..ALBEIT NOT VERY STRONG..AND INCREASES 85H MSTR TRANSPORT TOWARDS SWRN CRNR OF CWA. WITHIN 85/70H LAYER... AN AXIS OF GREATER MSTR TRANSPORT EXTENDS NORTH TOWARDS KINL. HAVE INCREASED POPS TO AGREE MORE WITH LATEST SREF PRECIPITATION EFFICIENCY AREA OVER NORTHERN CWA FROM 6Z-12Z. SHOULD SEE AREAL COVERAGE OF PRECIP INCREASE ACROSS CWA FRIDAY AS MID LVL SHORTWAVE TROF PUSHES EAST. PWS FCST TO INCREASE TO 1.5 TO 2 INCHES SO POTENTIAL FOR HEAVY RAIN WILL INCREASE AGAIN. SPC HAS SLT RISK SOUTH OF A BLACKDUCK TO TWO HARBORS LINE. NEXT SHIFT WILL HAVE A BETTER OPPORTUNITY TO ASSESS WHETHER POTENTIAL MCC/MCS DEVELOPMENT WEST OF REGION LATE THURSDAY/EARLY FRIDAY WILL REQUIRE POSSIBLE FFW FOR PARTS OF CWA. EXTENDED...FRIDAY NIGHT THROUGH WEDNESDAY. COMPLEX FORECAST FRIDAY NIGHT THROUGH SUNDAY. APPEARS THE SOUTHERN HALF OF THE FA WILL BE AFFECTED BY TWO MCS'S. THE FIRST ONE FRIDAY NIGHT AND THE SECOND ONE SATURDAY NIGHT. MODELS ARE IN GENERAL AGREEMENT WITH THE FRIDAY NIGHT EVENT IN TIMING/LOCATION/QPF. THE SATURDAY NIGHT EVENT MORE CHALLENGING AS MODELS SHOWING ENOUGH OF A DIFFERENCE IN PLACEMENT OF MCS SO CONFIDENCE IS LOWER. HAVE MADE ADJUSTMENTS HOWEVER TO ACCOUNT FOR THE POTENTIAL OF BOTH EVENTS. WILL DISCUSS THE HEAVY RAIN POTENTIAL IN ESF AND HWO. PCPN AFFECTING THE FA DIMINISHES SUNDAY NIGHT AS LAST OF THE UPPER LEVEL WAVES DEPARTS. SFC/UPPER RIDGING BUILDS IN FOR QUIET/DRY MONDAY THROUGH WEDNESDAY. && .POINT TEMPS/POPS... DLH 59 70 56 66 / 30 70 80 30 INL 58 73 57 78 / 50 70 50 30 BRD 57 79 62 82 / 20 70 80 30 HYR 57 80 61 84 / 20 40 90 30 ASX 61 77 53 75 / 30 50 90 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...GRANING EXTENDED....DAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 310 PM CDT THU JUN 24 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-252015- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 310 PM CDT THU JUN 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE FOUND ACROSS MUCH OF NORTHEAST MINNESOTA TONIGHT. A FEW OF THE STORMS WILL BECOME STRONG TO SEVERE THIS EVENING WITH VERY LARGE HAIL UP TO BASEBALL SIZE POSSIBLE. THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHEAST MINNESOTA THROUGH 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS...SOME PRODUCING HEAVY RAIN...ARE EXPECTED TO INCREASE ACROSS THE NORTHLAND FRIDAY. A FEW OF THE STORMS MAY BE SEVERE. THE PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING WIND. THE POTENTIAL FOR LOCAL FLOODING MAY INCREASE BY FRIDAY AFTERNOON AND EVENING ACROSS THE LOWER ST CROIX VALLEY AND NORTHWEST WISCONSIN. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND AS A MOIST AND UNSTABLE ATMOSPHERE CONTINUES. LOCALLY HEAVY RAIN IS POSSIBLE THROUGH EARLY SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-252015- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 310 PM CDT THU JUN 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE OVER WESTERN LAKE SUPERIOR OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED FRIDAY. A FEW OF THE STORMS MAY BE SEVERE. THE PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING WIND. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND AS A MOIST AND UNSTABLE ATMOSPHERE CONTINUES. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
559 PM CDT THU JUN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG 1 E GRAND LAKE 46.88N 92.38W
06/24/2010 ST. LOUIS MN AMATEUR RADIO
SEVERAL 4 INCH DIAMETER BRANCHES DOWN
&&
GRANINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
615 PM CDT THU JUN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL HERMANTOWN 46.81N 92.24W
06/24/2010 M0.75 INCH ST. LOUIS MN AMATEUR RADIO
0610 PM HAIL ADOLPH 46.78N 92.28W
06/24/2010 M1.00 INCH ST. LOUIS MN TRAINED SPOTTER
STRONG WINDS WITH SMALL BRANCHES FLYING BY
&&
GRANINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
618 PM CDT THU JUN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HEAVY RAIN 15 N GRAND RAPIDS 47.45N 93.52W
06/24/2010 M2.00 INCH ITASCA MN TRAINED SPOTTER
0614 PM TSTM WND DMG ADOLPH 46.78N 92.28W
06/24/2010 ST. LOUIS MN TRAINED SPOTTER
8 TREES DOWN AT INTERSECTION OF MORRIS THOMAS AND HIGHWAY
2. PEA SIZE HAIL AS WELL.
&&
GRANINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
621 PM CDT THU JUN 24 2010
MNZ012-019>021-250015-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH
SHORE-SOUTHERN LAKE/NORTH SHORE-
621 PM CDT THU JUN 24 2010
...STRONG THUNDERSTORMS MOVING THROUGH THE EASTERN RANGE AND
ARROWHEAD...
AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
LITTLE MARAIS TO 8 MILES WEST OF WHYTE TO 13 MILES WEST OF
FAIRBANKS...MOVING SOUTHEAST AT 25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
FINLAND... FAIRBANKS... LITTLE MARAIS...
ILLGEN CITY... BRIMSON... SILVER BAY...
BEAVER BAY... WALES...
SPLIT ROCK LIGHTHOUSE STATE PARK... CASTLE DANGER...
ALGER...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4748 9098 4738 9114 4712 9145 4711 9171
4746 9244 4746 9182 4755 9113
MELDESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 623 PM CDT THU JUN 24 2010 MNZ019-026-035-037-242355- CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN AITKIN-SOUTH ITASCA- 623 PM CDT THU JUN 24 2010 ...STRONG THUNDERSTORM IN SOUTHEAST ITASCA AND SOUTHWEST ST. LOUIS COUNTIES... AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SWAN RIVER...MOVING SOUTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. * THE THUNDERSTORM WILL BE NEAR... WAWINA BY 630 PM... ISLAND BY 645 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4726 9260 4673 9281 4708 9335 4725 9324 STEWART
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
625 PM CDT THU JUN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND DMG PROCTOR 46.74N 92.23W
06/24/2010 ST. LOUIS MN TRAINED SPOTTER
AN ALUMINUM FLAG POLE WAS SNAPPED IN HALF BY THE WIND.
PEA SIZE HAIL.
&&
GRANINGThe Duluth radar (KDLH), 15 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were blown down along a quarter mile stretch of Highway B in and south of Lake Nebagamon. A few trees over 1 foot in diameter were snapped.
A 6-inch diameter tree was reported blown down, along with a few smaller trees.
A half dozen 6-inch diameter trees were blown down on County Road A near the Nemadji Golf Course.
A 6 to 7-inch diameter tree was snapped along Highway 27.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240767, 240770, 240771, 240775, 240778.